Utah, 2002

High Wind in Utah, December 15, 2002

December 15, 2002 · NWS SLC · 2 events in 2 counties and zones

An approaching storm brought strong winds to many mountain locations. Some of the peak wind gusts recorded were 87 mph (76 kts) on Mt.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An approaching storm brought strong winds to many mountain locations. Some of the peak wind gusts recorded were 87 mph (76 kts) on Mt. Ogden, 76 mph (66 kts) on Jupiter Peak, and 68 mph (59 kts) on Hidden Peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 15, 4:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 15, 4:15 AM MST, 1 hour 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 AM MST SUN DEC 15 2002

.SYNOPSIS...A SERIES OF INCREASINGLY STRONG PACIFIC STORM SYSTEMS
WILL INVADE THE INTERMOUNTAIN REGION. THE FIRST SYSTEM WILL MOVE
THROUGH MAINLY NORTHERN UTAH TODAY. THE NEXT ONE WILL AFFECT THE
ENTIRE REGION MONDAY NIGHT THROUGH WEDNESDAY.

.DISCUSSION...SHORT WAVE BEARING DOWN ON THE FORECAST AREA THIS
MORNING WITH STRONG SOUTHERLY FLOW AHEAD OF IT. THIS HAS KICKED UP
THE WINDS IN THE WESTERN VALLEYS AND MTNS AND THESE WILL PERSIST
UNTIL THE COLD FRONT ARRIVES THIS MORNING...THEN DROP OFF. WILL
LEAVE WIND ADVISORY GOING THROUGH MID MORNING FOR WEST DESERT
AND WASATCH MTN ZONES AND WILL ADD SALT LAKE VALLEY. THIS TROF WILL
BE LIFTING OUT TO THE NORTHEAST...AND THEREFORE WEAKENING...AS IT
CROSSES OUR FORECAST AREA. I STILL EXPECT IT TO BRING FAIRLY
WIDESPREAD PRECIP TO ABOUT THE NORTHERN THIRD OF THE AREA ALTHOUGH
AMOUNTS WILL BE ON THE LOW SIDE DUE TO THE WEAKENING TREND AND
SHORT DURATION OF THE EVENT. SO WILL NOT ISSUE A SNOW ADVISORY FOR
THE MTNS BUT WILL KEEP AMOUNTS RIGHT UP AT CRITERIA.

THIS WAVE MOVES PAST BY TONIGHT ALTHOUGH THE COLD POCKET ALOFT
AND THE ASSOCIATED INSTABILITY COULD KEEP A FEW SNOW SHOWERS GOING
INTO THE EARLY EVE NORTH AND EAST OF ABOUT SLC.

PARTIAL CLEARING WILL ALLOW TEMPS TO BECOME CHILLY BY MON MORNING
BUT WINDS WILL BE INCREASING AGAIN MONDAY AND EXPECT A WELL MIXED
AND MILD DAY. COLD LONG WAVE TROF STILL FORECAST TO SETTLE INTO
THE WEST MON NIGHT AND TUE WITH PRECIP BECOMING LIKELY OVER MUCH
OF THE AREA. FRONT WILL BE THRU SLC BEFORE 12Z TUE IF AVN IS RIGHT
AND IT WILL BRING AN AIRMASS COLD ENOUGH FOR SNOW TO THE VALLEY
FLOORS. COLD AND UNSTABLE PATTERN LASTS INTO THU...THEN NEXT TROF
COMPLEX STARTS TO MOVE INTO THE WEST ON FRI. THIS WILL KEEP THE
THREAT WET AND COLD WEATHER OVER THE AREA THROUGH THE WEEKEND.

SLC 724 CDC 102  WILENSKY

.SLC...NPW...WIND ADVISORY EARLY TODAY FOR PORTIONS OF THE NORTHERN
MTNS AND WESTERN VALLEYS.
Hazardous weather outlook, Dec 14, 7:00 AM MST, 23 hours before
IDZ024-025-UTZ001>021-WYZ021-151400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST SAT DEC 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A PACIFIC STORM WILL BRING STRONG WINDS...VALLEY RAIN AND MOUNTAIN
SNOW TO PORTIONS OF THE FORECAST AREA SUNDAY. A STRONGER AND COLDER
STORM WILL IMPACT MUCH OF THE AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

2 high wind. Local standard time, as filed.

High Wind, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
December 15, 6:00 AM MST to 6:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
December 15, 6:00 AM MST to 6:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324792, 5324793.